Hail, Rooks
- When
- May 29, 4:46 PM CST to 4:50 PM CST
- Where
- Rooks County, 8.06 mi NW of Webster Res
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 39.460, -99.580
A significant severe weather outbreak occurred during the afternoon and evening of May 29th. Several tornadoes were reported from south of Palco in Rooks County to community of Jewell in Jewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A significant severe weather outbreak occurred during the afternoon and evening of May 29th. Several tornadoes were reported from south of Palco in Rooks County to community of Jewell in Jewell County. On tornado inflected significant damage to the community of Jewell, including destroying the town’s caf and water tower. Several homes in rural areas of Mitchell and Jewell Counties were damaged or destroyed. The town of Woodston in eastern Rooks County also had a twister move through the community; luckily damage was not as severe. All together eight tornadoes occurred in this part of north-central Kansas and no critical injuries were reported. Other areas of north-central Kansas also saw hail and heavy rains from the storms. An area between Webster Lake and Stockton in Rooks County had hail up to the size of baseballs. The hail damaged windows and siding of homes along the storms path. In addition to the tornadoes, hail and wind, thunderstorms dumped several inches of rain across the Solomon River valleys. This resulted in some flooding of rural roads and area creeks and rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 1:26 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT THU MAY 29 2008
.SHORT TERM...THROUGH TONIGHT. OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING. AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO. A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA. IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.
HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT. EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION. THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.
A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH. RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.
.LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.
SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.
STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.
&&
.AVIATION...
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 240 PM CDT THU MAY 29 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 240 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 2 W KEARNEY 40.70N 99.12W
05/29/2008 BUFFALO NE LAW ENFORCEMENT
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
530 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO KEARNEY 40.70N 99.08W
05/29/2008 BUFFALO NE STORM CHASER
POWER FLASHES IN THE CITY OF KEARNEY
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO 3 SW KEARNEY 40.67N 99.13W
05/29/2008 BUFFALO NE LAW ENFORCEMENT
POWER FLASHES
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD ELM CREEK 40.72N 99.38W
05/29/2008 BUFFALO NE STORM CHASER
STRONG ROTATION
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TORNADO 5 SW KEARNEY 40.65N 99.15W
05/29/2008 KEARNEY NE LAW ENFORCEMENT
TORNADO REPORTED ON THE GROUND NEAR THE INTERSECTION OF
20TH AND VICTOR ROAD BY THE NEBRASKA STATE PATROL.
&&
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 3 N KEARNEY 40.74N 99.08W
05/29/2008 BUFFALO NE STORM CHASER
POWER LINES DOWN
&&
JCBThe Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
11 tornado, 8 hail, 6 flash flood. Local standard time, as filed.
This tornado touched down southwest of Palco and tracked east for 2 miles. Along its path, the tornado damaged four farms. The damage was primarily confined to outbuildings, garages, and trees. The most significant damage was a wood framed metal building, which was completely destroyed and rated as EF 1 with wind speeds to 105 mph.
Hail up to the size of baseballs covered the ground in many locations along the path of this storm. Many windows were broken and trees striped of their leaves. Crops along the path also sustained considerable damage.
A supercell storm produced a brief tornado in the town of Woodston. Eye witness accounts suggest this tornado skipped through town on its short path. The most significant damage was done to a brick building and a house along Main Street. This damage was rated as EF 1 with winds speeds of 85 to 90 mph.
Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Phillips County. This caused several rural roads and area creeks and streams to flood.
Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Rooks County. This caused several rural roads and area creeks and streams to flood.
This brief tornado damaged a few power poles southwest of Zurich.
This brief tornado snapped a few power poles east of Zurich.
Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Smith County. This caused several rural roads and area creeks and streams to flood.
Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Osborne County. This caused several rural roads and area creeks and streams to flood.
Storm Chasers captured video of this tornado when it formed in eastern Osborne County. The tornado then moved northeast and crossed into Mitchell County east of Corinth. No major damage was noted in this portion of the tornado's path as it was in open country.
Storm Chasers captured video of this tornado as it crossed from Osborne County into Mitchell County. Other eye witnesses said this tornado joined with another tornado that had just developed near Glen Elder Dam. Damage from this tornado was limited to trees and power poles as it remained in open country.
Hail up to an inch and a half in diameter fell between 836 and 841 PM in the town of Smith Center. Damage from the hail was mainly to roofs, trees and a few windows.
This tornado started near Glen Elder Dam in Mitchell County and moved northeast. It crossed into Jewell County about 4 miles west of Highway 14. Eye witness accounts stated that this tornado combined near the dam with a tornado that had formed to the southwest in Osborne County. Just to the east of the dam, the tornado damaged several outbuildings at a farmstead and uprooted many trees. Power lines and trees were snapped off when the twister crossed US Highway 24 to the east of the town of Glen Elder. Large power poles were broken and another farmstead sustained extensive damage just before the tornado moved into Jewell County.
A storm chaser captured video of a tornado that started near Solomon Rapids and moved north. The tornado exited Mitchell County and entered Jewell County along Highway 14. Being in open and rural areas of Mitchell County, only trees and a few power poles were damaged as well as some wheat fields.
This tornado moved out of Mitchell County and into Jewell County about 4 miles west of Highway 14. As the tornado moved northeast and was southwest of the town of Jewell, it hit three farmsteads and severely damaged the homes and outbuildings at these locations. One of the homes was completely destroyed and other had a machine shed also destroyed. Trees and power poles and lines were also damaged along its path. The tornado entered the southwest side of community of Jewell and moved across the west side of town. Several homes and businesses were damaged or destroyed. The Jewell Caf and the Bourbon Trucking Company were destroyed. The town’s water tower was also blown down by the tornado. The tornado lifted about two miles northeast of town. Luckily no injuries were reported.
Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Mitchell County. This caused several rural roads and area creeks and streams to flood.
Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Jewell County. This caused several rural roads and area creeks and streams to flood.
A storm chaser captured video of a tornado that started near Solomon Rapids and moved north. The tornado entered Jewell County from Mitchell County along Highway 14. Being in open and rural areas of Jewell County, only trees and a few power poles were damaged as well as some wheat fields.
Pea to quarter size hail was reported with some tree limbs down.
This was the start of a very long lived, two state tornado. The tornado exited Jewell County and entered into Republic County. The twister would eventually exit the State of Kansas and enter the State of Nebraska near the town of Hubbell, Nebraska. Only damage noted in Jewell county was to some trees .
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100984, 109492, 100987, 100988, 109498, 132845, 132846, 100989, 109494, 109496, 106271, 132847, 132848, 109501, 109502, 100990, 109504, 109514, 100991, 109509, 132849, 132850, 109515, 100992, 109513.